Friday's Centers for Disease Control and Prevention warned people not to use vaping ingredients purchased on the street and to stop modifying nicotine or cannabis electronic cigarette devices in order to combat vaping-related lung diseases that have alarmed health officials in two dozen states this summer.
Despite the lack of evidence pointing to a single defective product or device, common in many patients with respiratory problems, the agency made the unusual decision to make several recommendations, including informing those concerned about their health to not even use electronic cigarettes. and should consult a doctor if they are trying to stop smoking.
In addition, the C.D.C. "Electronic cigarette products should not be used by young people, young adults, pregnant women, or adults who do not currently use tobacco products. If you use electronic cigarette products, monitor your symptoms (for example, coughing, shortness of breath, chest pain) and see a doctor immediately if you are worried about your health. "
The number of reported cases of serious respiratory illness has risen to 215 in 25 states since the end of June, officials said. Many have been hospitalized, some with persistent lung problems requiring the use of a ventilator or intensive monitoring in intensive care units.
Last week, a patient in her thirties who had just marveled recently died in Illinois and public health officials indicated that they were still waiting for toxicology and other tests to determine the cause of death.
In some cases, patients reported using electronic cigarettes containing T.H.C., the highly potent chemical for marijuana. Some doctors have reported that cannabinoid oils sprayed into cartridges could cause some of the inflammation of the lungs. But other people said they only used electronic cigarettes containing nicotine. In many cases, patients have reported progressive onset of symptoms, including difficulty breathing and chest pain, prior to hospitalization.
"Even though cases seem similar, it's not clear if these cases have a common cause or if it's different diseases with similar presentations, that's why our investigation ongoing is essential, "said the agencies.
Little is known about the long-term effects of chemicals in electronic cigarettes, although they do not contain tar or other carcinogens of traditional tobacco products. But vaping has its own challenges: becoming inhalable, nicotine or T.H.C. must be mixed with solvents that dissolve and deliver the drugs.
"We know that part of this is associated with T.H.C." said Dr. Scott Gottlieb, former Commissioner of the Food and Drug Administration.
"I think it will probably be associated with illegal products," said Dr. Gottlieb. "It's not as if the major manufacturers had suddenly changed ingredients," he said. "It's probably something new that has been introduced to the market by an illegal manufacturer, either a new flavor or a new way to emulsify T.H.C. who causes these injuries. "
The Food and Drug Administration is analyzing approximately 80 samples received from patients, but has not made the results public. In the meantime, the agencies said, "If you are concerned about these specific health risks, consider not using e-cigarette products."
[[[[Like the Science Times page on Facebook. | Sign up for the Science Times Bulletin.]